‘I thought he was dead’: nurse details naloxone injection

Walking in to find someone passed out in a bathroom due to an overdose is a sight Tamara Barnett never gets used to seeing.

Walking in to find someone passed out in a bathroom due to an overdose is a sight Tamara Barnett never gets used to seeing.

Working 10 to 12-hour shifts as a street outreach nurse with Island Health and providing services to the city’s homeless, addicted and mentally ill, Barnett is often called to help in the event of an overdose in the downtown core.

Earlier this year, Barnett responded to an event in which a 19-year-old male had overdosed in a downtown bathroom. She arrived to find him unresponsive, blue and not breathing, but he did have a heart rate.

That’s when Barnett’s training kicked in and she sprung into action, injecting the male with naloxone — an opioid overdose antidote, which is injected into the thigh, buttock or shoulder.

“I thought he was dead. My heart was definitely in my chest. It was a big pressure cooker situation,” said Barnett.

The first injection didn’t work and she was forced to administer it for a second time — which brought the male back to life before paramedics arrived on scene.

That was Barnett’s first time administering naloxone, but it wouldn’t be her last. She’s responded to 35 overdoses in the last year, administering one to five naloxone doses in each case.

“We’ve definitely noticed an increase in overdoses within the last year. Especially around Christmas time last year, it got quite bad and it’s been a steady (increase) since then,” said the 32-year-old, who has worked as a street nurse for the past three years. “It’s gotten worse on the street. We really need more services out there.”

In all the overdoses Barnett has attended, she has been able to revive them, but that isn’t the case across the province.

In April, Public Health Officer Dr. Perry Kendall declared a public health emergency related to drug overdoses in the province. More than 555 people have died from illicit drug overdoses so far this year, and according to Island Health, there have been 107 overdose deaths. Fentanyl continues to be detected in about 61 per cent of fatal drug overdoses, according to statistics released by the B.C. Coroners Service.

Since then, the province has launched a multi-pronged response strategy which includes making naloxone kits more readily available.

On Vancouver Island, more than 600 staff, including nurses like Barnett, at nearly 60 sites, have been trained on how to administer naloxone as part of the Take Home Naloxone program.

More than 2,300 kits have been distributed around the Island this year, compared to the 555 kits distributed the previous year.

Barnett has also helped train hundreds of family members and friends of people who use drugs on how to use the live-saving kits.

Other programs are also being put in place to help people with their addictions.

A few weeks ago, Island Health announced it will be adding 38 substance use beds by early 2017, as part of a provincial plan to open 500 such beds across British Columbia as well.

According to Kelly Reid, director of mental health and substance abuse with Island Health, the detoxification, stabilization and supportive recovery beds have been successful at helping people overcome their addictions.

“These beds are for people who are going to potentially be at significant risk due to the effect of withdraw and need medical attention through that process,” he said, noting the beds are constantly in use. “They are all earmarked for individuals who are trying to recover from substance use . . . We need to stay focused on how we help people to address their addictions.”

On the street, Barnett said there has been an increase in awareness of overdoses and more people are carrying naloxone kits.

“Our patients have had family members or friends overdose and die. I think the word is out there. It’s very upsetting and very sad to sit with someone after their family member has passed away,” she said. “The street community is really feeling it and they’re definitely taking naloxone kits to heart.”